Jump to content
ACN Latitudes Forums

medication for tic disorder due to Pandas/Pans


Recommended Posts

Hi ,

 

My son is 12 and was diagnosed with Pandas last Feb. we have done clonidine, clonidine patches and countless rounds of antibiotics but nothing seems to be helping his tic disorder. Our Dr in August decided to put him on Abilify ( not a happy camper) and still nothing. he is on 3 mg and still ticcing . Has anyone else taken Abilify and if so how soon did it work. I want him off being it is doing nothing but need to talk to dr first.

 

thanks :-)

Link to post
Share on other sites

We were on intuniv for ADD and tics two yrs before actual diagnoses thinking he had tics from ADD but would show improvement would show improvement with antibiotics. so after our pedi suggesting it could be Pandas we have been batteling since age 6 decided to help a lil by finding a site that list information of possible drs that would have more information because she didnt know. This new Dr we found had us take him off Intuniv and we did the clonidine patches but like I said it didnt work so a month before school started we started Abilify. I am so scared of the possible side effects and things I have readabout a child under 20 taking this med.

Link to post
Share on other sites

I have always associated our daughter's ticcing with bacterial die-off, either caused by her immune system (before treatment), or by abx (during treatment). I chart symptoms levels (1-10) against treatment protocol daily and found that in the beginning ticcing would wax with any infection. It would then wane. During episodes of fever her ticcing (along with other PANS) symptoms would resolve greatly, only to reappear 2-3 days after the fever had diminished (fever causes bacterial die-off). She has never produced many fever reactions though.

 

During treatment treatment I would observe an increase in ticcing within 1-3 days of changes in abx protocol or dosage, which I associate with a herxheimer (die-off) reaction. It would generally take 3-4 days for her to work through these as her body gradually detoxed.

 

Her worst ticcing correlated with the use of tindamax (a known antibiotic for cystic forms) which we ended up having to pulse because there was no herx resolution. With pulsing she was able to detox during off days and get back to a good baseline. GrapefruitSeedExtract had the same effect, whether due to bacterial or yeast die-off, or by the blockage of cytochrome P450 in the liver (like the statin/grapefruit interaction), I don't know.

 

I found anti-inflammatory herbs to be helpful with herx reactions (ticcing or emotional lability). We use Japanese knotweed at higher dosages (1/2 tsp tincture or decoction TID and liposomal curcumin). Some here use ibuprofen.

 

If you are not seeing resolution of PANS-associated ticcing it may be because your child has difficulty getting rid of built-up toxins (produced either by die-off, or other assaults - heavy metals, pesticides, etc.).

 

Many here have found MTHFR anomalies in their children which can block the function of the methylation cycle. These deletions need to be addressed with proper supplementation or perhaps dietary restrictions (in the case of sulpher intolerances).

 

Detox protocols may be necessary as well to allow the body to either grab onto the toxins in the intestine (charcoals or clay), or to keep the bowels working at a good rate, moving toxins out with BMs and not allowing them to be resorbed through the mucosa (psyllium husk).

 

Search the archives for information on these topics.

 

Our daughter was offered klonopin, but we have never used it. I think it would have obscured my observations on the effects of her various abx/herbal protocols. Many here do find need to use medications to help their children function, so that call would is yours. Be careful of psych meds bacause many children here have a very low tolerance for them.

Edited by rowingmom
Link to post
Share on other sites

thanks for the info..

 

yes currently on antibiotic now. was on augmintin about two weeks ago for strep then lil brother comes down with impentigo and Dr called out Cefdinir for him to toake so currently on that. when not on antibiotic he takes azithromicin.

 

I see you mentioned your child runs fever rowingmom. mine has not ran fever since age 5 when this mess all started. his Pandas Dr has him on a dietary supplement for immune system equal to IVIG called A.I. Formula. it is supposed to do pretty much same as IVIG just gradual .

Link to post
Share on other sites

During episodes of fever her ticcing (along with other PANS) symptoms would resolve greatly, only to reappear 2-3 days after the fever had diminished (fever causes bacterial die-off). She has never produced many fever reactions though.

 

She doesn't have many fevers, but enough for me to make the association. Maybe 1 every 1.5 years.

Link to post
Share on other sites

Ingredients in PureEncapsulations AI formula:

  • each vegetarian capsule contains: quercetin175 mg. turmeric (Curcuma longa) extract (root)150 mg. (standardized to contain 95% curcuminoids) bromelain (2,400 GDU/gram)200 mg. ginger (Zingiber officinale) extract (root)100 mg. (standardized to contain 5% gingerols) ascorbyl palmitate (fat-soluble vitamin C)14 mg.

 

To me this looks like more of an anti-inflammatory supplement, I'm not sure how it would work to boost the body's own NK cells and immunoglobulins, although PureEncapsulations do make good supplements and our own LLMD frequently uses them. Garlic can boost NK cell production, and according to Stephen Buhner (lyme/coinfection herbalist) ginger has similar properties, although not as pronounced.

 

To boost the immune system, our LLMD wanted us to try Virapress (bovine immunoglobulins), which I tried on myself before dosing DD. The response to 4 drops was pretty swift and negative, producing large amounts of inflammation (body pain, flu-like symptoms) for me. The Th1 cytokine pathway is inflammatory and you would expect this type of response if it is being overstimulated. So that was out.

 

Buhner believes that treatment for immune suppressing infections (lyme/co fall in that catagory) needs to include immune modulating/inhancing herbs, at least in low doses, to allow the body to react in a more effective manner. I think your doctor is trying to do this as well.

 

Buhner suggests astragalus, but only in very low doses, for chronic infection. Higher doses can be good for an initial acute infection.

 

After having gone through pretty much the same reaction dosing myself with high doses of astragalus that I did with Virapress (our infections are chronic), we are now using 1 500mg capsule mon, wed, fri. An interesting article on astragalus:

 

http://www.alive.com/articles/view/20510/astragalus_the_immune_warrior

 

Buhner also suggests cordyceps for those who can't tolerate any amount of astragalus.

 

For us, anything that was capable of producing bacterial die-off resulted in increased ticcing (until toxins could be eliminated). This includes boosting of immune response.

Edited by rowingmom
Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...